Idaho, 2011

Heavy Snow in Idaho, February 15 to 16, 2011

February 15 to 16, 2011 · NWS OTX · 4 events in 4 counties and zones

A cold front sagged southeastward across the region and stalled over the central Idaho Panhandle. Temperatures quickly dropped to around freezing down to valley floors with rain changing over to snow Tuesday morning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front sagged southeastward across the region and stalled over the central Idaho Panhandle. Temperatures quickly dropped to around freezing down to valley floors with rain changing over to snow Tuesday morning. The mountains continued to see snowfall through the afternoon hours as valleys transitioned to more of a rain/snow mix. Overnight into Wednesday morning, however, another round of snow was felt for many valley locations as this cold front finally began to push out of the area. Heavy snowfall was observed for the 24 hour period from Tuesday morning to Wednesday morning in the range of four to eight inches in the valleys and around a foot and a half in the mountains. Lolo Pass received a storm total snowfall of seventeen inches and Silver Mountain saw fifteen to twenty inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 15, 2:39 AM PST, 21 minutes earlier.

Area forecast discussion, Feb 15, 2:39 AM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
239 AM PST TUE FEB 15 2011

.SYNOPSIS...
A COLD FRONT WILL SWEEP THROUGH MUCH OF THE INLAND NORTHWEST
TODAY...AND THEN STALL OVER SOUTHEAST WASHINGTON AND THE SOUTHERN
IDAHO PANHANDLE BY TONIGHT. THIS WILL BE THE FIRST IN A SERIES OF
PROGRESSIVELY COLDER FRONTS THAT WILL BE A PRECURSOR TO A MUCH
COLDER WEATHER REGIME THAT WILL DOMINATE THE REGION THE REST OF
THE WEEK. SNOW SHOWERS WILL BE POSSIBLE IN MOST VALLEY LOCATIONS
THIS WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...THE MOST SIGNIFICANT CHANGE TO THE FCST WAS TO
ISSUE AN ADVSY FOR SNOW FOR THE CAMAS PRAIRIE REGION OF ID FOR WED
MORNING. THE COLDFNT FROM CNTRL OREGON TO ERN WA HAS STALLED IN
ITS EWD PROGRESS THE LAST COUPLE HOURS AS THE STRONG SHORT-WAVE
NOW JUST OFF THE PAC NW COAST LIFTS NE INTO WRN WA. DECENT RAIN
RATES ALONG THE COLDFNT HAVE BEEN MIXED WITH SNOW AROUND
SPOKANE...THOUGH SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AS
THERMAL PROFILES REMAIN ISOTHERMAL AROUND 0-1C IN THE LOWEST FEW
THOUSAND FEET. MTN ACCUMULATIONS BELOW HIGHLIGHT THRESHOLDS ARE
ANTICIPATED HOWEVER. WE'LL CLOSELY MONITOR THE EVOLUTION OF THIS
PCPN AND SNOW LEVELS AND UPDATE IF NEEDED. ONCE THE AFOREMENTIONED
SHORT-WAVE LIFTS THROUGH THE CASCADES TODAY...PRODUCING ANOTHER
ROUND OF RAIN AND SNOW W OF A LINE FROM WENATCHEE TO OMAK...OUR
FOCUS WILL SHIFT TO THE STALLED COLDFNT THAT WILL SET UP ACROSS SE
WA INTO THE CNTRL ID PANHANDLE. MORE IMPORTANTLY...WE'LL SEE THE
WAVE CURRENTLY NEAR 140W MOVE INTO OREGON AND PRODUCE ENHANCED
LIFT ALONG THE FRONT WED MORNING. SNOW LEVELS ARE EXPECTED TO BE
LOW ENOUGH WED MORNING TO PRODUCE ACCUMULATING SNOWS DOWN TO
AROUND 2000 FEET OVER SE WA AS THE LOW LEVEL FLOW VEERS TO A MORE
OROGRAPHICALLY- FAVORABLE W/NW DIRECTION AND FRONTOGENETIC FORCING
BECOMES MORE ESTABLISHED FROM NE OREGON INTO THE CNTRL ID
PANHANDLE. TO ACCOUNT FOR THIS WE ISSUED THE WINTER WX ADVSY FOR
SNOW WED MORNING. BZ

WEDNESDAY THROUGH FRIDAY NIGHT...A COLD AND UNSTABLE UPPER TROUGH
WILL BE OVER THE INLAND NORTHWEST WEDNESDAY AND THURSDAY WITH
500MB TEMPS FALLING TO NEAR -35C WED AND -37C THU. THIS WILL
SUPPORT CONVECTIVE SNOW SHOWERS ESPECIALLY DURING THE AFTERNOON
HOURS WHEN THE ATMOSPHERE IS THE MOST UNSTABLE. THERE ARE NO
SIGNIFICANT LARGE SCALE WAVES TO GIVE CONFIDENCE TO SIGNIFICANT
SNOW ACCUMULATIONS FOR ANY AREAS...BUT UNDER HEAVIER SHOWERS BRIEF
ACCUMULATIONS ARE POSSIBLE ESPECIALLY IN THE MOUNTAINS WHERE HIGH
TEMPERATURES WILL BE NEAR OR BELOW FREEZING. FORECAST CONFIDENCE
DECREASES THURSDAY NIGHT AND FRIDAY AS A LOW OVER BRITISH COLUMBIA
DROPS SOUTH. SOME MODEL SOLUTIONS TRACK THE LOW OFF THE WASHINGTON
COAST WHILE OTHER SOLUTIONS BRING THE FEATURE INLAND. GENERAL
MODEL CONSENSUS FAVORS THE BEST THREAT FOR LIGHT SNOW
ACCUMULATIONS IN THE CASCADES AND OVER NORTHERN WA/IDAHO WITH A
LESSER THREAT OVER SOUTHEAST WASHINGTON AND THE LEWISTON AREA.
WITH THE SYSTEM WEAKENING AS IT MOVES SOUTH THIS IDEA MAKES SENSE.
PREVIOUS FORECAST HAD THIS GENERAL IDEA SO NO MAJOR CHANGES MADE
TO THE THU NGT/FRIDAY FORECAST.

SATURDAY THROUGH MONDAY...CONFIDENCE IS PRETTY GOOD ON SATURDAY
BEING A DRY DAY AS MODELS HAVE BEEN CONSISTENT ON THE WEAKENING
FRIDAY SYSTEM EXITING THE AREA AND A SHORT WAVE RIDGE MOVING OVER
THE AREA. CONFIDENCE FOR SUNDAY AND MONDAY IS NOT HIGH AS MODELS
DIFFER WITH TIMING...TRACK...AND INTENSITY OF THE NEXT SYSTEM TO DROP
DOWN FROM THE NORTH. THUS DID NOT MAKE ANY FORECAST CHANGES. JW

&&

.AVIATION...
06Z TAFS...RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS EASTERN
WASHINGTON AND NORTH IDAHO TONIGHT AHEAD OF A COLD FRONT. THIS
FRONT WILL STALL OVER THE KPUW AND KLWS AREA GIVING WAY TO STEADY
LIGHT RAIN THROUGH THE PERIOD. VFR CEILINGS OF 5-7KFT AGL WILL
LOWER TO MVFR IN -SHRA DURING THE NIGHT...ESPECIALLY ACROSS
SOUTHEAST WASHINGTON AND SOUTHERN IDAHO. EXPECT GUSTY W/SW WINDS
AS THE COLD FRONT MOVES THROUGH THE AREA BETWEEN 07-10Z ACROSS THE
BASIN AND INTO THE KGEG/KCOE AREA. PRECIPITATION WILL DECREASE
ACROSS THE NORTH LATE TONIGHT AND TUESDAY MORNING...BUT
INSTABILITY SNOW SHOWERS WILL DEVELOP AFTER 18Z TUESDAY WITH MVFR
CIGS AND LCL MVFR VSBYS DUE TO -SHSN. LOCAL MVFR/IFR CIGS IN
STRATUS WILL BE POSSIBLE IN THE KGEG/KSFF/KCOE AREA TUESDAY
NIGHT. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        41  32  39  26  36  26 /  60  30  30  40  50  30
COEUR D'ALENE  40  31  38  26  37  26 /  70  40  40  50  50  40
PULLMAN        43  32  38  27  36  27 /  80  60  50  40  50  30
LEWISTON       49  34  44  30  41  30 /  80  70  50  40  30  20
COLVILLE       42  31  37  24  35  24 /  70  50  40  40  60  60
SANDPOINT      40  30  38  26  35  26 /  90  70  50  50  70  50
KELLOGG        39  30  35  26  33  26 / 100  70  70  60  70  40
MOSES LAKE     44  32  45  24  41  24 /  40  20  20  20  20  10
WENATCHEE      42  31  43  27  40  27 /  50  20  20  20  20  20
OMAK           41  29  38  20  36  20 /  70  40  20  20  30  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM PST
     WEDNESDAY LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...NONE.
&&
Hazardous weather outlook, Feb 14, 11:30 AM PST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1130 AM PST MON FEB 14 2011

IDZ001>003-026-WAZ032>038-041-043-044-151930-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ004-027-WAZ031-151930-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLIDE OVER THE REGION LATE TONIGHT AND BRING
LIGHT TO MODERATE HIGH ELEVATION SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE HIGH ELEVATION SNOW WILL CONTINUE THROUGH
TUESDAY AND INTO TUESDAY NIGHT AS THE FRONT STALLS. COOLER
TEMPERATURES WILL LOWER SNOW LEVELS...LEADING TO A GOOD CHANCE OF
SNOW PERSISTING THROUGH MID WEEK.

WAZ042-151930-
EAST SLOPES NORTHERN CASCADES-
1130 AM PST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL BE FOUND NEAR THE CREST THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR HAZARDOUS WEATHER IS LOW AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Idaho Palouse

When
February 15, 3:00 AM PST to February 16, 7:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Heavy Snow, Central Panhandle Mountains

When
February 15, 3:00 AM PST to February 16, 11:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
SNOTEL
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Heavy Snow, Coeur D'Alene Area

When
February 15, 3:00 AM PST to February 16, 4:30 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Heavy Snow, Lewis and Southern Nez Perce

When
February 15, 4:00 AM PST to February 16, 10:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
COOP Observer
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279599, 279600, 279601, 279598.